Alert archive / Virginia / Tornado Warnings in 2002
Tornado Warning 28, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Nov 11, 2002, 5:54 AM EST for 5 counties in Virginia. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 11, 2002, 5:54 AM EST (10:54 UTC)
- Expired
- Nov 11, 2002, 6:30 AM EST
- In force
- 36 min
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
Counties Arlington County, VA, City of Alexandria, VA, City of Fairfax, VA, City of Falls Church, VA, Fairfax County, VA
The radar
The Sterling radar (KLWX), 30 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 11, 6:00 AM EST | Thunderstorm Wind | Arlington, VA | Power lines were downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 11, 5:05 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 10.9 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 459 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
350 WFUS51 KLWX 111054 TORLWX DCC001-VAC013-059-510-600-610-111130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 553 AM EST MON NOV 11 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * TORNADO WARNING FOR... DISTRICT OF COLUMBIA IN DISTRICT OF COLUMBIA ARLINGTON COUNTY IN NORTHERN VIRGINIA CITY OF ALEXANDRIA IN NORTHERN VIRGINIA CITY OF FAIRFAX IN NORTHERN VIRGINIA CITY OF FALLS CHURCH IN NORTHERN VIRGINIA FAIRFAX COUNTY IN NORTHERN VIRGINIA * UNTIL 630 AM EST * AT 548 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A POSSIBLE TORNADO 6 MILES SOUTHEAST OF CENTREVILLE...MOVING NORTHEAST AT 45 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... OAKTON...SPRINGFIELD AT 556 AM THE I66 AND I495 INTERCHANGE...MERRIFIELD AT 558 AM TYSONS CORNER AT 600 AM FALLS CHURCH...BAILEYS CROSSROADS AT 602 AM MCLEAN...BALLSTON AT 604 AM IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. $$ LAT...LON 3884 7749 3870 7723 3888 7691 3896 7715
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Nov 11, 3:30 AM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Nov 11, 3:30 AM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 330 AM EST MON NOV 11 2002 SHORT TERM... VERY HIGH SHEAR CONVECTIVE ENVIRONMENT IN PLACE TNGT. HELICITY ON THE IAD SOUNDING WAS CLOSE TO 500 J/KG. INSTABILITY HOWEVER CONTINUES TO BE VERY LOW. WL HAVE TO CONTINUE TO MONITOR SVR THREAT TODAY. VERY STRONG SW FLOW ALOFT WL BE OVR RGN THRU TONGT. FRONT WL MOV SLOWLY ACRS FA TODAY CONTINUING SHRAS/TSRAS. SOME MODELS DIFFERENCES CONTINUE AND WILL COMPERMISE BETWEEN SOLNS...DRY OUT WRN ZONES TONGT AND EAST LATE TONIGHT. ONE LAST WARM DAY BEFORE BACK TO MORE SEASONAL TEMPS. WITH SUCH STRONG FLOW AND MIXING WL CONT SCA OVR MARINE AREAS. TUESDAY CAA SPREAD ACROSS THE REGION WITH NORTHERLY WINDS. HIGH TEMPS WILL NOT RISE MUCH ON TUESDAY AS CLOUDS INCREASE BACK ACROSS THE FA WITH A CHC OF SHRAS ONCE AGAIN. ND LONG TERM...TUE NGT THRU SUN... ONLY REAL CHG IN XTND IS TO TAPER BACK ON THE POPS FOR TUE NGT AND WED. AVN CONTINUES TO ADVRTZ THE LOW DVLPG ALONG THE FNTL BNDRY E OF ORF..AND THEN TRACK NE. OUR CWA WOULD BE IN A SECTOR OF NRLY WINDS...AND I FEEL PCPN AMTS WL BE LGT..IF AT ALL. COULD BE A SITUATION WHERE COUNTIES CLOSER TO THE CST GET THE RAIN AND WE ARE LEFT DRY. THE NEW MRF RESEMBLES THE AVN. SEE THAT THE FMR POPS ARE QUITE HIGH FOR WED. THINK THE MDL IS OVERDOING THE PCPN CVRG. HV CUT BACK ON PCPN LONGEVITY AND POPS. THIS IS ALSO MORE CLOSELY IN LN W/ WHAT OTHER FOS WERE FCSTG. PRES GRAD FAIRLY TIGHT IN ERN SXNS COULD PRODUCE BRZY CONDITIONS ALONG BAY WED NGT AS LOW PULLS AWAY. AFTER LOW PULLS AWAY AREA IS UNDER FAIRLY NONDESCRIPT ZNL FLOW THU AND FRI. AS WAS THE CASE LAST NGT AM RESERVING JUDGEMENT ON THE FATE OF THE NEXT UPR TROF/CSTL SFC LOW MRF IS PROJECTING FOR NEXT WKND. LATER SHIFTS CAN PONDER THAT AS THESE DAYS DRAW NEAR. WOODY .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SCA IN EFFECT FOR POTOMAC AND BAY.
Hazardous weather outlook, Nov 11, 5:03 AM EST, 51 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-111545- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 503 AM EST MON NOV 11 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE... THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A RISK OF SEVERE WEATHER THIS MORNING FROM CARROLL COUNTY MARYLAND TO SPOTSYLVANIA COUNTY VIRGINIA...EASTWARD TO THE CHESAPEAKE BAY. AT THIS TIME A COLD FRONT STRETCHES FROM THE OHIO-PENNSYLVANIA BORDER SOUTH INTO EASTERN TENNESSEE. AHEAD OF THE LINE THERE ARE NUMEROUS THUNDERSTORMS REACHING ALL THE WAY TO THE GULF COAST. THESE STORMS HAVE BEEN FAST MOVING...AND CREATED WIND DAMAGE IN THEIR PATH. DAMAGING WINDS IN EXCESS OF 57 MPH ARE THE MAIN THREAT WITH THESE STORMS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE ACTIVATED THIS MORNING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ABW
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 11, 4:44 AM EST | Severe Thunderstorm Warning | LWX | Culpeper, Madison | 46 min |
| Nov 11, 4:52 AM EST | Severe Thunderstorm Warning | LWX | Nelson | 23 min |
| Nov 11, 5:18 AM EST | Severe Thunderstorm Warning | LWX | Fauquier, Prince William, City of Manassas | 27 min |
| Nov 11, 5:29 AM EST | Tornado Warning | LWX | Fauquier, Prince William, City of Manassas, City of Manassas Park | 31 min |
| Nov 11, 6:05 AM EST | Severe Thunderstorm Warning | LWX | Prince William, Stafford | 40 min |
| Nov 11, 7:43 AM EST | Special Marine Warning | LWX | 62 min | |
| Nov 11, 7:43 AM EST | Special Marine Warning | LWX | 62 min | |
| Nov 11, 8:42 AM EST | Special Marine Warning | LWX | 48 min | |
| Nov 11, 8:54 AM EST | Severe Thunderstorm Warning | LWX | King George | 51 min |
| Nov 11, 8:54 AM EST | Severe Thunderstorm Warning | LWX | King George | 51 min |
| Nov 11, 9:14 AM EST | Special Marine Warning | LWX | 61 min |
Nearby
Tornado Warnings in Virginia, 2002Tornado Warnings in District of Columbia, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.